Texas, 2014Flash Flooding and Hail in Texas, May 8 to 9, 2014
May 8 to 9, 2014 · NWS EWX · 17 events in 11 counties and zones
An upper level trough and surface cold front combined to bring severe weather on consecutive days May 8 and 9. A short wave trough moved through the long wave pattern on the 8th and caused isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and surface cold front combined to bring severe weather on consecutive days May 8 and 9. A short wave trough moved through the long wave pattern on the 8th and caused isolated severe thunderstorms. On the 9th the long wave trough pushed the cold front through causing more widespread storms that produced severe wind gusts, large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 8, 11:48 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, May 8, 11:48 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1248 PM CDT THU MAY 8 2014
.UPDATE...
PLEASE SEE THE 18Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
CIGS ARE SLOWLY LIFTING AS DAYTIME HEATING AND MIXING COMMENCE.
THE HEATING IS ALSO AIDING IN CONVECTION AND THE LATEST RADAR DATA
SHOWS AN INCREASE IN COVERAGE ALONG THE I-35 CORRIDOR. WE/LL
CONTINUE TO MENTION TEMPO GROUPS FOR SHRA/TSRA THROUGH THIS
AFTERNOON FOR THE I-35 TAF SITES. WITH THE LOSS OF DAYTIME
HEATING... A DECREASE IN CONVECTION IS EXPECTED AND WE/LL KEEP THE
FORECAST PRECIPITATION FREE AFTER 02Z. CIGS WILL QUICKLY LOWER
THIS EVENING WITH IFR CONDITIONS EXPECTED AROUND 06Z. OUT WEST AT
KDRT... WE/LL KEEP THE FORECAST DRY WITH VFR CONDITIONS AS MOST
CONVECTION SHOULD REMAIN EAST OF THE TERMINAL. CIGS SHOULD MOVE
BACK IN DURING THE EARLY MORNING HOURS ON FRIDAY AND WILL START
MVFR CIGS AROUND 09/09Z.
&&
.PREV DISCUSSION... /ISSUED 1057 AM CDT THU MAY 8 2014/
UPDATE...
MINOR ADJUSTMENTS TO FIRST PERIOD.
DISCUSSION...
CONVECTIVE ACTIVITY HAS WANED OVER THE LAST FEW HOURS...BUT WILL
RE-INITIATE THIS AFTERNOON AS THE SFC DRYLINE AND UPPER TROUGH
BOTH CONTINUE TO PUSH EASTWARD. PARTIAL CLEARING IS EXPECTED AHEAD
OF THE DRYLINE...WHICH WILL ALLOW SFC TEMPS TO WARM UP AND FURTHER
DESTABILIZE THE ENVIRONMENT. FORCING ALONG THE DRYLINE AND STEEP LAPSE
RATES APPEAR TO BE STRONG ENOUGH FOR SOME OF THE STORMS THIS AFTERNOON
AND EVENING TO BECOME STRONG TO SEVERE. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN CONCERNS. HOWEVER...CLOUD COVER WILL LINGER
THROUGHOUT THE DAY ACROSS EASTERN PORTIONS OF THE REGION AND COULD
THEREFORE LIMIT THE POTENTIAL FOR STORMS TO BECOME AND/OR MAINTAIN
SEVERE LEVELS. ADDITIONALLY...MORNING SOUNDINGS INDICATE PWS RANGE
FROM 1.5 TO OVER 2 INCHES ACROSS MUCH OF THE CWA...SO THERE IS THE
POTENTIAL FOR LOCALLY HEAVY RAIN (GENERALLY ALONG AND SOUTHEAST OF
THE I-35 CORRIDOR WHERE THE HIGHER PWS RESIDE). DUE TO THE ONGOING
DROUGHT THE HEAVY RAINS WOULD BE A WELCOME SIGHT...BUT THE CONCERN
LIES WITH THE INTENSITY OF THE RAINFALL RESULTING IN QUICK RUNOFF.
ONGOING FORECAST IS GENERALLY ON TRACK WITH ONLY MINOR ADJUSTMENTS
MADE TO THE FIRST PERIOD FOR CURRENT TRENDS.
PREV DISCUSSION... /ISSUED 628 AM CDT THU MAY 8 2014/
AVIATION...
RAIN SHIELD JUST CLIPPING THE SOUTHEAST EDGE OF THE AREA THIS
MORNING...WITH LIGHT PRECIP FALLING HERE AT KHYI. RAINFALL VC KSSF
AND SHOULD MOVE INTO KAUS VC WITHIN THE HOUR. ADDED TEMPO GROUPING
FOR THOSE SITES FOR -RA...BUT MINIMAL VIS RESTRICTIONS.BREEZY
CONDITIONS KICK IN THIS MORNING WITH SE 15G25KTS ALONG THE HILL
COUNTRY...WHILE LIGHTER WINDS TO THE WEST. SHOWERS AND
THUNDERSTORMS STILL A GOOD POSSIBILITY FOR THE HILL COUNTRY
TODAY...SO CONTINUING WITH TEMPO TSRA GROUPINGS. CIGS REACH VFR
THIS AFTERNOON...BUT REMAIN BKN TO OVC. WINDS GO L/V OVERNIGHT ALL
AREAS...WITH CIGS FALLING TO IFR BY MIDNIGHT.
PREV DISCUSSION... /ISSUED 350 AM CDT THU MAY 8 2014/
SHORT TERM (TODAY THROUGH FRIDAY)...
AN UPPER LEVEL TROUGH MOVES OUT ACROSS THE PLAINS TODAY DRAGGING
THE DRYLINE INTO WESTERN PARTS OF SOUTH CENTRAL TEXAS. UPWARD
FORCING INTERACTING WITH A MOIST AIRMASS (PWS AROUND 1.5 INCHES)
WILL GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EAST
OF THE DRYLINE. INSTABILITY AND SOME SHEAR MAY ALLOW FOR A FEW
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. HOWEVER...EXTENSIVE
CLOUD COVER MAY LIMIT THE STORM SEVERITY. SOME TRAINING OF THE
RAINS MAY CAUSE HEAVIER RAINS WHICH DUE TO DROUGHT CAUSED HARD
SOILS MAY CAUSE SOME RUNOFF ISSUES...ESPECIALLY IN URBAN AREAS.
MOST OF THE UPPER TROUGH MOVES OFF TO THE EAST WITH RAINS SLOWLY
ENDING. ALTHOUGH...A SMALL PIECE OF THE TROUGH BREAKS OFF AND
MOVES ACROSS SOUTHERN TEXAS ON FRIDAY CAUSING SOME SHOWERS AND
THUNDERSTORMS TO LINGER TONIGHT INTO FRIDAY EVENING. TROUGH AXIS
PASSES BY AT PEAK HEATING AND SOME STRONGER STORMS MAY BE POSSIBLE
AT THAT TIME IF THE DRYLINE LINGERS OVER THE HILL COUNTRY. CLOUD
COVER WILL KEEP TEMPERATURES NEAR OR SLIGHTLY COOLER THAN AVERAGE
IN THE EAST WHILE FAIR SKIES ALLOW FOR WELL ABOVE AVERAGE OUT WEST
TODAY AND FRIDAY.
LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
ZONAL FLOW KEEPS THE WEEKEND RAIN FREE. EXCEPT SOME THUNDERSTORMS
OVER THE SERRANIAS DEL BURRO MAY CROSS THE RIO GRANDE VALLEY
SUNDAY EVENING. ANOTHER UPPER LEVEL TROUGH MOVES ACROSS THE PLAINS
EARLY NEXT WEEK SENDING A COLD FRONT THROUGH SOUTH CENTRAL TEXAS
LATER ON MONDAY INTO MONDAY EVENING. WILL MAINTAIN LOW CHANCES OF
SHOWERS AND THUNDERSTORMS FOR MONDAY INTO MONDAY NIGHT...THEN
ENDING ON TUESDAY AS THE TROUGH MOVES OFF TO THE EAST AND DRIER
AIRMASS MOVES INTO THE AREA. ABOVE AVERAGE TEMPERATURES OVER THE
WEEKEND TURN WELL BELOW AVERAGE BY THE MIDDLE OF NEXT WEEK.
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED WEST OF THE DRYLINE
THIS AFTERNOON ACROSS VAL VERDE COUNTY INTO WESTERN EDWARDS COUNTY
DUE TO HUMIDITIES IN THE TEENS AND WESTERLY WINDS UP TO 10 MPH.
ELEVATED FIRE WEATHER CONDITIONS RETURN TO THE VAL VERDE COUNTY
AREA TUESDAY AND WEDNESDAY AFTERNOONS DUE TO HUMIDITIES IN THE
UPPER TEENS AND WINDS AROUND 10 MPH.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 71 89 70 91 72 / 30 20 10 - -
AUSTIN BERGSTROM INTL AIRPORT 70 89 70 90 71 / 30 20 10 - -
NEW BRAUNFELS MUNI AIRPORT 70 90 70 92 71 / 30 20 10 - -
BURNET MUNI AIRPORT 69 87 68 90 69 / 20 20 10 - -
DEL RIO INTL AIRPORT 71 94 72 97 73 / - 10 10 - -
GEORGETOWN MUNI AIRPORT 69 88 69 88 71 / 30 20 10 - 10
HONDO MUNI AIRPORT 71 92 70 96 72 / 20 20 10 - -
SAN MARCOS MUNI AIRPORT 70 89 70 90 71 / 30 20 10 - -
LA GRANGE - FAYETTE REGIONAL 73 87 70 88 71 / 40 30 20 10 10
SAN ANTONIO INTL AIRPORT 72 90 71 93 72 / 20 20 10 - -
STINSON MUNI AIRPORT 72 90 71 94 72 / 20 20 10 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 8, 10:15 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CDT THU MAY 8 2014
TXZ171>173-183>194-202>209-217>225-228-091615-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1115 AM CDT THU MAY 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING FOR AREAS GENERALLY EAST OF A LINE FROM ROCKSPRINGS TO
UVALDE TO CARRIZO SPRINGS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE
FOR AREAS MAINLY EAST OF INTERSTATE 35.
OTHERWISE... LOW RELATIVE HUMIDITIES WILL LEAD TO ELEVATED FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING FOR VAL VERDE AND
WESTERN EDWARDS COUNTIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 8, 1:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
220 PM CDT THU MAY 8 2014
TXZ172-173-082000-
BURNET-WILLIAMSON-
220 PM CDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET AND
NORTHWESTERN WILLIAMSON COUNTIES UNTIL 300 PM CDT...
AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MAHOMET...OR 7 MILES NORTHEAST OF BERTRAM...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BRIGGS...
WATSON...
U.S. HIGHWAY 183...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3102 9789 3091 9782 3091 9778 3070 9793
3079 9811 3102 9800 3105 9791
TIME...MOT...LOC 1920Z 211DEG 19KT 3083 9796Event by event
7 hail, 6 thunderstorm wind, 2 flash flood, 1 lightning, 1 funnel cloud. Local standard time, as filed.
Lightning, Hays
- When
- May 8, 1:20 PM CST
- Where
- Hays County, 4.2 mi SW of Wimberley
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.950, -98.090
Lightning from a thunderstorm struck a house causing a fire. There was smoke damage to the kitchen.
Funnel Cloud, Burnet
- When
- May 8, 1:35 PM CST
- Where
- Burnet County, Briggs
- Reported by
- Law Enforcement
- Coordinates
- 30.870, -97.920
A thunderstorm produced a funnel cloud which remained above the ground.
Thunderstorm Wind, Burnet
- When
- May 8, 1:40 PM CST
- Where
- Burnet County, Briggs
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 30.870, -97.920
A thunderstorm produced wind gusts estimated at 40 mph that knocked down some tree limbs.
Hail, Burnet
- When
- May 8, 5:26 PM CST
- Where
- Burnet County, 9.66 mi NNE of Lake Victor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.030, -98.140
Thunderstorm Wind, Burnet
- When
- May 8, 5:28 PM CST
- Where
- Burnet County, 9.66 mi NNE of Lake Victor
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.030, -98.140
A thunderstorm produced a wind gust measured by a spotter at 62 mph. No damage was reported.
Hail, Edwards
- When
- May 9, 8:18 AM CST
- Where
- Edwards County, 6.16 mi WSW of Barksdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.700, -100.130
A thunderstorm produced hail that covered the ground. The largest hail was one inch.
Hail, Real
- When
- May 9, 8:30 AM CST
- Where
- Real County, 10.38 mi S of Vance
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.670, -100.010
Thunderstorm Wind, Real
- When
- May 9, 8:30 AM CST
- Where
- Real County, 10.38 mi S of Vance
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.670, -100.010
A thunderstorm produced wind gusts estimated at 50 to 60 mph by a trained observer. No damage was reported.
Hail, Bandera
- When
- May 9, 9:35 AM CST
- Where
- Bandera County, 10.82 mi W of Vanderpool
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.760, -99.560
A thunderstorm produced one inch hail. People were moving their vehicles under carports to protect them from the hail.
Hail, Kendall
- When
- May 9, 11:19 AM CST
- Where
- Kendall County, 4.25 mi W of Berghiem
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.810, -98.650
Hail, Bexar
- When
- May 9, 11:30 AM CST
- Where
- Bexar County, 1.2 mi E of Camp Stanley
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.650, -98.630
A thunderstorm produced half dollar size hail and wind gusts estimated at 55 mph.
Thunderstorm Wind, Uvalde
- When
- May 9, 11:30 AM CST
- Where
- Uvalde County, 6.67 mi SSW of Uvalde Garner Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.110, -99.770
A thunderstorm produced wind gusts estimated at 70 mph that blew the roof off an 80x200 foot section of an office building at the Continental Tires Test Track.
Thunderstorm Wind, Guadalupe
- When
- May 9, 12:15 PM CST
- Where
- Guadalupe County, 2.4 mi NNE of Clear Spg
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 29.700, -98.050
A thunderstorm produced wind gusts estimated at 50 mph that blew down a 6-8 inch diameter tree and multiple full trash cans.
Thunderstorm Wind, Uvalde
- When
- May 9, 12:30 PM CST
- Where
- Uvalde County, Sabinal
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.320, -99.470
A thunderstorm produced wind gusts estimated at 60 mph that blew down the top half of a large, healthy Pecan tree.
Hail, Caldwell
- When
- May 9, 1:15 PM CST
- Where
- Caldwell County, 0.6 mi W of Brownsboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.780, -97.610
Flash Flood, Karnes
- When
- May 9, 1:30 PM CST
- Where
- Karnes County, 1.82 mi W of Karnes City to 1.74 mi W of Karnes City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.880, -97.910
Thunderstorms produced heavy rain that caused flash flooding in Karnes County. The roads were closed at the intersection of FM 99 and US 181 on the west side of Karnes City, and farther northeast FM 792 at TX 80 was closed near the San Antonio River.
Flash Flood, Karnes
- When
- May 9, 2:15 PM CST
- Where
- Karnes County, 1.22 mi SW of Karnes City to 1.69 mi WSW of Karnes City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.870, -97.896
Thunderstorms produced heavy rain that caused flash flooding closing County Road 1353 south of Karnes City.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 8, 20141 death · 2 injured · $1.1 million · EF0 · 26 events
- Heat in South Carolina, May 8, 20141 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014$700,000 · EF1 · 4 events
- Hail and Damaging Winds in Iowa, May 8, 2014$581,000 · 2.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, May 8, 2014$436,000 · EF0 · 31 events
- Tornadoes and Hail in Missouri, May 8 to 9, 2014$25,000 · EF1 · 6 events
- Damaging Winds in Missouri, May 8, 2014$57,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Illinois, May 8, 2014$40,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014$3,000 · 30 events
- Hail and Damaging Winds in Minnesota, May 8, 2014$1,000 · 1.75 in hail · 6 events
- Hail in Minnesota, May 8, 20141 in hail · 5 events
- Winter Weather in Nebraska, May 8, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515955, 515958, 515961, 515962, 515966, 515967, 515968, 515973, 515978, 515979, 515983, 515998, 515999, 516001, 516002, 516007, 516012.